Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Columbia, SC

June 4, 2004Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 4, 2004, 7:40 PM EDT for Fairfield County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 7:40 PM EDT (23:40 UTC)
Expired
Jun 4, 2004, 8:30 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS52 KCAE 042340
SVRCAE
SCC039-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF WINNSBORO

* UNTIL 830 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES NORTHWEST OF WINNSBORO...OR ABOUT 18 MILES SOUTHEAST OF
  UNION...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINNSBORO MILLS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3455 8116 3449 8091 3443 8086 3441 8083
      3441 8080 3438 8077 3427 8083 3426 8092
      3442 8140 3455 8142 3456 8141

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:47 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 2:47 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI JUN 4 2004

.SHORT TERM...
MODERATE INSTABILITY AND LOW WET BULB ZERO LATE TODAY AND THIS
EVENING. ALSO A SURFACE FRONT FROM PEE DEE AREA WESTWARD TO SC
PIEDMONT AND CENTRAL SAV RIVER AREA. THESE CONDITIONS ARE FAVORING
SCATTERED CONVECTION WHICH WILL LAST INTO THE EVENING...ESPECIALLY
IN THE NORTH AND EAST COUNTIES. SHORTWAVE TRIGGER IS WELL NORTH OVER
NC AND VA BUT VORTICITY LOBE STRETCHES SWD INTO NRN SC...SO WILL
FORECAST HIGHEST CHANCE POPS OVER NORTHERN ZONES. THE SURFACE LOW
AND ASSOCIATED FRONTAL TROUGH MAKES ONLY SLOW EASTWARD PROGRESS BY
SAT AND MODERATE INSTABILITY CONTINUES OVER EASTERN ZONES TO FAVOR
SLIGHT CHANCE OF THUNDERSTORMS THAT AREA ON SAT. ON SUNDAY...
MODERATE INSTABILITY PUSHES A LITTLE WESTWARD AND WEAK TROUGH
CONTINUES...SO PLAN TO FORECAST 30 PERCENT POPS OVER ENTIRE AREA.

.LONG TERM...
ALTHOUGH ATLANTIC SURFACE RIDGE MOSTLY DOMINATES...WEAK IMPULSES IN
UPPER FLOW WILL CAUSE DIURNAL WIDELY SCATTERED CONVECTION THROUGH
THE PERIOD. TEMPERATURES WILL GENERALLY REMAIN SEASONAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     66  90  66  89 /  30  10  10  30
AUGUSTA      64  90  64  90 /  30  10  10  30
SUMTER       64  88  66  88 /  30  20  10  30
ORANGEBURG   65  89  66  90 /  30  20  10  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24/24
Hazardous weather outlook, Jun 4, 4:12 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
412 AM EDT FRI JUN 4 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050810-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
412 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

...SLIGHT RISK OF SEVERE STORMS TODAY...

A STATIONARY FRONT WILL REMAIN OVER THE AREA FOR MUCH OF TODAY. THIS
FRONT...ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE...WILL HELP
TO TRIGGER THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF
50 MILES PER HOUR...ALONG WITH POSSIBLE LARGE HAIL.

ALTHOUGH CURRENT DATA DOES NOT INDICATE WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT...SPOTTER GROUPS SHOULD BE PREPARED TO
ACTIVATE QUICKLY IF CONDITIONS WARRANT. EMERGENCY MANAGEMENT
OFFICIALS SHOULD ALSO MONITOR THIS WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Special weather statement, Jun 4, 5:03 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT FRI JUN 04 2004

GAZ077-042130-
BURKE-
503 PM EDT FRI JUN 04 2004

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 530 PM
EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SW OF WAYNESBORO. MOVEMENT WAS
EAST AT 20 MPH. HAIL TO 1/2 INCH AND WINDS 35 TO 45 MPH ARE POSSIBLE
WITH THIS STORM.

JDB
Special weather statement, Jun 4, 5:08 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT FRI JUN 04 2004

SCZ029-042135-
LEE-
508 PM EDT FRI JUN 04 2004

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 535 PM
EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES S OF BISHOPVILLE. MOVEMENT WAS
EAST AT 20 MPH. HAIL TO 1/2 INCH AND WINDS 35 TO 45 MPH ARE POSSIBLE
WITH THIS STORM.

JDB
Special weather statement, Jun 4, 6:10 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT FRI JUN 4 2004

SCZ036-041-042245-
BAMBERG-ORANGEBURG-
610 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY AND BAMBERG
COUNTY THROUGH 645 PM EDT...

AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF
BRANCHVILLE...OR ABOUT 11 MILES SOUTHEAST OF BAMBERG...MOVING EAST AT
15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND BRANCHVILLE THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB
Special weather statement, Jun 4, 6:51 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT FRI JUN 4 2004

SCZ038-042315-
CLARENDON-
651 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 715 PM
EDT...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CLARENDON COUNTY...OR
ABOUT 5 MILES EAST OF MANNING...MOVING EAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THROUGH 715
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB
Special weather statement, Jun 4, 6:53 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT FRI JUN 4 2004

SCZ041-042330-
BAMBERG-
653 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL IMPACT BAMBERG COUNTY THROUGH 730 PM
EDT...

AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF OLAR...
OR ABOUT 12 MILES SOUTH OF DENMARK...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
OLAR...GOVAN AND EHRHARDT THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 4, 7:16 PM EDT, 24 minutes before
SCZ015-022-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY AND KERSHAW
COUNTY THROUGH 745 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE FAIRFIELD COUNTY AND KERSHAW COUNTY
BORDER AND ACROSS LAKE WATEREE..MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT EASTERN KERSHAW COUNTY AND THE WATEREE LAKE
AREA THROUGH 745 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:27 PM EDTSevere Thunderstorm WarningCAEKershaw48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.